Alert archive / Minnesota / Beach Hazards Statements in 2016

Beach Hazards Statement 14, NWS Duluth, MN

September 21, 2016Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Sep 21, 2016, 6:25 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2016, 6:25 AM CDT (11:25 UTC)
Expired
Sep 21, 2016, 8:00 PM CDT
In force
14 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 11.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2149 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WHUS43 KDLH 211125
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
625 AM CDT WED SEP 21 2016

MNZ037-WIZ001-220100-
/O.NEW.KDLH.BH.S.0014.160921T1125Z-160922T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
625 AM CDT WED SEP 21 2016

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT
THROUGH THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$
1 follow-up statement
555 
WHUS43 KDLH 220124
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
824 PM CDT WED SEP 21 2016

MNZ037-WIZ001-220230-
/O.EXP.KDLH.BH.S.0014.000000T0000Z-160922T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
824 PM CDT WED SEP 21 2016

...BEACH HAZARDS STATEMENT HAS EXPIRED...

THE BEACH HAZARDS STATEMENT THAT WAS IN EFFECT FOR THE HEAD OF THE
LAKES HAS EXPIRED.

&&

$$

DAP

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 21, 3:54 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 21, 3:54 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
354 AM CDT WED SEP 21 2016

.SHORT TERM...(Today through Thursday)
Issued at 354 AM CDT Wed Sep 21 2016

The Northland will be under near-zonal flow aloft through
Thursday, with surface high pressure building into south central
Canada from the west, and a warm/stationary front across southern
Minnesota and southern/central Wisconsin. In addition, a
trough boundary will likely set up across part of northwest
Wisconsin tonight, providing a focus for showers (and maybe some
thunder) tonight into Thursday.

A weak shortwave will pass across far northern Minnesota this
morning, possibly bringing some light rain to the northern
forecast area. There will be cool, breezy (downwind of the tip of
the Lake Superior), east- northeast flow today, bringing drier air
from Canada into the region. However, there will be building
moisture from the south due to a warm/stationary front across
southern Minnesota into central Wisconsin. This will bring
increasing chances of showers and some thunder into the southern
half of the forecast area. The RAP13, NAM12, GFS, and SREF
soundings and modeled CAPE profiles, as well as lack of forcing,
do not indicate much potential for thunder, but cannot rule out
some embedded thunder. Therefore, downplayed the threat of the
thunder.

The chances of rain peak tonight. A trough boundary will likely
develop from southern Minnesota into northwest Wisconsin,
providing an area of enhanced low level frontogenesis. This
frontogenetical band will provide a focus for showers tonight,
possibly some thunder. However, models still are rather low on
CAPE, and in the absence of any other significant forcing,
continued to downplay the chances of thunder in the forecast.
However, it appears some shortwaves may pass near or just south of
the forecast area, which could bring a better chance of
thunderstorms to the most extreme southern areas of the forecast
area in northwest Wisconsin. The boundary will shift east and
south late tonight into Thursday, generally shifting the showers
and thunder to the south and east, as high pressure and drier air
build into the region.

There is the potential for significant rain across parts of
northwest Wisconsin late today into early Thursday. Widespread
rainfall of 0.5" to 1.0" is forecast, but there could be isolated
higher amounts. The 6-hour flash flood guidance is about 2.5 to 3
inches, but since this rain looks more stratiform with only
isolated weaker thunderstorms, it appears the flash flood threat
is rather low. However, the passing shortwaves tonight could clip
the border areas of the forecast area, bringing a better chance of
heavy rain from thunderstorms. Considered a flash flood watch, but
confidence in its occurrence for any significant portion of
Burnett to Pine Counties in northwest Wisconsin is too low at this
time.

.LONG TERM...(Thursday night through Tuesday)
Issued at 354 AM CDT Wed Sep 21 2016

A large area of high pressure will migrate over Ontario Thursday
night through Friday. Have continued to carry small pops across
Wisconsin zones during this time. However, the Canadian airmass
will bring dry and stable conditions into the western Lake
superior region, keeping the bulk of the moisture and best chance
for rain confined to locations south of the Hayward Lakes area.

Focus turns to the next low pressure system which will lift a
warm front across the upper midwest Friday night into Saturday.
This front and associated warm air advection is expected to be the
focus for showers and a few thunderstorms. There will be a breif
dry period late in the day saturday, as models suggest a dry slot
pushes into the Northland. However, the break will be short lived
as the cold front sweeps across the region, triggering another
round of showers and thunderstorms Sunday.

The rain chances will remain in the forecast into next week as a
slow moving upper level low tracks across northern minnesota. The
GFS bufr soundings show steep lapse rates associated with the low
as 850 hPa temps fall into the single digits.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1259 AM CDT Wed Sep 21 2016

Main concern overnight is fog at KHIB due to clear skies and
light winds. Will see visibility range from VFR to VLIFR. Timed
1/4 SM tempo group timing based on climatology. Other terminals
will remain VFR overnight and expect fog to hold off due to cloudy
skies. A warm front will gradually lift northwards across southern
MN and southern WI. This will spread showers and storms into
northern WI and northeast MN as the day progresses. Most terminals
will remain VFR through the forecast, but expect MVFR ceilings to
develop at KHYR around 12Z and persist through the day per the
latest NAM/RAP/GFS. Held off from including thunderstorm mention
at all terminals except for KHYR. Storms will be possible at other
terminals, but less confident on how widespread storm activity
will be across NE MN with stronger forcing across SE MN and
central WI.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  64  51  62  52 /  40  70  10  10
INL  65  44  65  43 /  40   0   0   0
BRD  68  53  66  51 /  50  50  20  20
HYR  70  56  65  50 /  60  80  50  30
ASX  66  54  62  49 /  50  70  30  20

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...G2
LONG TERM...Graning
AVIATION...WL
Hazardous weather outlook, Sep 21, 3:53 AM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
353 AM CDT WED SEP 21 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-220915-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
353 AM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHWEST WISCONSIN AND PARTS
OF NORTHEAST MINNESOTA LATE THIS AFTERNOON AND INTO TONIGHT. THE
POTENTIAL FOR SEVERE WEATHER IS VERY LOW...BUT RAINFALL COULD
EXCEED ONE INCH FOR PARTS OF NORTHWEST WISCONSIN. THE GREATEST
CHANCES OF HEAVY RAIN...INCLUDING A LOW RISK OF FLOODING...IS FOR
EXTREME SOUTHERN AREAS OF BURNETT...WASHBURN...SAWYER...AND PINE
COUNTIES IN NORTHWEST WISCONSIN...WHERE THERE COULD BE ISOLATED
AREAS OF RAINFALL EXCEEDING 2 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE LOW CHANCES OF THUNDERSTORMS ACROSS PARTS OF NORTHWEST
WISCONSIN THURSDAY.

MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS WILL PASS OVER THE
NORTHLAND THROUGH THE WEEKEND. STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT THERE IS A POTENTIAL FOR HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LSZ121-140>148-220915-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
353 AM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

INCREASING NORTHEAST WINDS WILL BRING BUILDING WAVES AND HAZARDOUS
CONDITIONS FOR SMALL CRAFT ACROSS MUCH OF WESTERN LAKE SUPERIOR
LATE TODAY AND OVERNIGHT. PLEASE REFER TO THE LATEST MARINE
FORECAST FOR DETAILS.

THERE IS A THREAT FOR THUNDERSTORMS OVERNIGHT...MAINLY ALONG THE
SOUTH SHORE OF LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PROLONGED PERIOD OF NORTHEAST WINDS WILL BRING BUILDING WAVES
AND HAZARDOUS CONDITIONS FOR SMALL CRAFT ACROSS MUCH OF WESTERN
LAKE SUPERIOR THROUGH FRIDAY NIGHT. PLEASE REFER TO THE LATEST
MARINE FORECAST FOR DETAILS.

MULTIPLE ROUNDS OF THUNDERSTORMS WILL PASS OVER THE NORTHLAND
THROUGH THE WEEKEND. STORMS ARE NOT EXPECTED TO BE SEVERE...BUT
THERE IS A POTENTIAL FOR HEAVY RAIN.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 5:33 AM CDTSmall Craft AdvisoryDLH70 hr
Sep 21, 3:44 PM CDTSpecial Weather StatementDLHAitkin31 min
Sep 21, 4:18 PM CDTSpecial Weather StatementDLHAitkin27 min
Sep 21, 3:26 PM CDTSpecial Weather StatementDLHPrice34 min
Sep 21, 3:48 PM CDTSpecial Weather StatementDLHWashburn27 min

Nearby

Beach Hazards Statements in Minnesota, 2016Beach Hazards Statements in Wisconsin, 2016Every beach hazards statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.